Illinois, 2025

Winter Weather in Illinois, December 1, 2025

December 1, 2025 · NWS LOT · 17 events in 17 counties and zones

A period of light snow spread across all of northern Illinois during the afternoon of December 1st and continued through the late evening, affecting the afternoon commute. Snowfall amounts were generally 1 to 3 inches for areas north of Interstate 80 and 2 to 4 inches for areas along and south of Interstate 80.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A period of light snow spread across all of northern Illinois during the afternoon of December 1st and continued through the late evening, affecting the afternoon commute. Snowfall amounts were generally 1 to 3 inches for areas north of Interstate 80 and 2 to 4 inches for areas along and south of Interstate 80.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 1, 11:55 AM CST, 5 minutes earlier. Its key messages:

  • Winter Weather Advisory for the entire area this afternoon into tonight for 1-4 inches of snow, with the highest amounts generally near and south of the Kankakee River.
  • Well below normal temperatures will persist through this weekend with wind chills -5 to -15 possible Thursday and Friday mornings.
Area forecast discussion, Dec 1, 11:55 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1155 AM CST Mon Dec 1 2025

.KEY MESSAGES...

- Winter Weather Advisory for the entire area this afternoon
  into tonight for 1-4 inches of snow, with the highest amounts
  generally near and south of the Kankakee River.

- Well below normal temperatures will persist through this
  weekend with wind chills -5 to -15 possible Thursday and
  Friday mornings.

&&

.UPDATE...
Issued at 1130 AM CST Mon Dec 1 2025

No changes were made to the Winter Weather Advisory in effect.
The main tweaks were to accumulating snow onset time, and snow
ratios and amounts.

The short-wave bringing the snow later today through this
evening is positively tilted, albeit packing fairly robust
forcing for large scale ascent. This will be augmented on the
mesoscale by lower to mid-level frontogenesis that will lead to
transient enhanced banding with associated higher snowfall
rates, primarily south of I-80 per extrapolation of most recent
regional radar and latest guidance trends.

It will take some time to complete top-down saturation for
steady, accumulating snow to start, and as such refined the
categorical PoPs a bit later than the previous forecast, but
not a big change to the message. There probably will be a short
~1-2 hour window of flurries and then visibility quickly dropping
to near or under 1 mile with untreated roadways becoming snow
covered and slippery. While it may take until closer to, or
even a bit after, 4pm for most of the Chicago metro and points
east to see accumulating snow, we opted to graphically message
the expected onset time vs. any changes to the advisory start
time.

Despite a deep DGZ today and tonight, forecast soundings depict
some limiting factors for widespread, more efficient fluffy
dendrite type snowflakes. Not seeing complete saturation through
the DGZ (lacking supersaturation with respect to ice) and the
strongest ascent is primarily focused above the DGZ. In these
scenarios, it's common for relatively small snowflakes that are
still effective at reducing visibility but accumulate less
efficiently (ratios as low as 10:1). The wildcard here is
wherever f-gen associated banding sets up, which again should
be into the southern half or third of the CWA. These areas will
be the most likely to have a more sustained period of 15-20:1
type ratios. With this thinking in mind, updated snowfall
amounts came down a bit particularly for the northern 1/2 of the
CWA. Most locations should end up in the 1-3" range by the time
the snow ends tonight, with best chance for amounts in the
~3-4" range south of the Kankakee River Valley.

Castro

&&

.DISCUSSION...
Issued at 239 AM CST Mon Dec 1 2025

Patchy freezing fog will be possible early this morning, mainly
west and south of the Chicago metro area. Fog here at LOT has
slowly improved over the past hour and with a rather shallow
moisture layer, expect the fog to remain patchy and variable and
plan to continue SPS mention and will monitor trends through
daybreak.

Winds have shifted southeast across the southeast portion of
Lake Michigan and this has allowed a narrow band of lake effect
snow to develop over the lake and as winds turn southerly
through the morning, this lake effect snow is expected to remain
over the lake and then shift further northeast today and thus,
no mention of light snow or flurries this morning.

Snow is expected to spread and develop across the entire area
this afternoon impacting the afternoon/evening commute. Some
minor changes this morning included increasing snow/water ratios
into the 17:1 range to account for a bit deeper DGZ zone passing
across the area for a 2-4 hour period, which may result in a
period of moderate to perhaps briefly heavy snow. Still some
uncertainty for exactly where the best banding may develop,
which could end up being along/south of I-80. Qpf amounts still
look reasonable in the 0.2 to 0.25 inch range, though perhaps
higher in a narrow band. This would then yield 2 to 4 inches of
snow with locally higher amounts possible, mainly south of I-80
as noted above. A shift further south would then lower amounts
across northern IL and its possible across far northern IL,
amounts may only be in the 1-3 inch range. While amounts remain
on the low end of advisory criteria, at least for the northern
half or so of the cwa, had to make a decision for an advisory or
SPS and given the potential for moderate snow falling during the
rush hour, opted to go with an advisory for the entire area, two
segmented to account for an earlier start in IL and a later end
across northwest IN. Falling snow is expected to end prior to
the Tuesday morning rush hour, but any untreated surfaces may
be slippery or snow covered.

Tuesday is expected to be dry but cold. After morning lows in
the teens for most areas, highs may struggle to reach the mid to
upper 20s. Temps may increase back to around or just above
freezing on Wednesday ahead of a strong cold front. Precip
chances remain uncertain along and ahead of the front and its
possible, maybe likely that precip will develop right over the
cwa during the afternoon. Previous discussion noted the
potential for some freezing drizzle and that is possible along
with a mix. For now, have not made any changes to the blended
guidance which is high chance pops along with all snow for
precip type. Precip would be short in duration and quickly move
east of the area Wednesday evening.

Northwest winds will increase behind the front with gusts into
the mid 20 mph range during the evening, slowly diminishing into
the 10 mph range by Thursday morning. Low temps by this time
will likely be in the single digits for most of the area, with
subzero single digits across the northwest cwa, with wind chills
into the -5 to -15 range. High pressure will move across the cwa
on Thursday as high temps struggle into the lower/mid teens. The
high moves east Thursday evening with southerly winds by Friday
morning but low temps still in the subzero single digit lows for
most areas away from Chicago and wind chills in the -5 to -15
range again.

Quite a bit of uncertainty for the end of the week into the
weekend. There seems to be some consensus for a system moving
across the area, but large differences in timing, strength,
temps, precip types, etc. Blended guidance is now just slight
chance pops for the weekend and made no changes. cms

&&

.AVIATION /18Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 1155 AM CST Mon Dec 1 2025

* A period of snow and IFR conditions expected late this
  afternoon through mid-late evening

* Lingering IFR CIGS are possible overnight into Tuesday morning

A large area of snow over Missouri and southern Iowa, currently
approaching the Mississippi River, will overspread the terminals
late this afternoon into this evening. Recent aircraft
observations from MDW depict a deep layer of dry air, roughly
6000-7000 ft deep, that will need to saturate before snow can
begin. The trend in guidance has been to slow the onset timing
of the snow and have made a light adjustment in this direction
for the 18z TAFs. Upstream observations have shown VSBY rapidly
dropping from 10SM to IFR/LIFR as the snow overcomes the dry
layer and begins reaching the ground. Snow should taper off and
end late this evening or just after midnight. Total
accumulations of 1-3" are expected at the terminals.

Mixed signals in guidance regarding the potential for lingering
CIGS overnight into Tuesday, which is leading to lower than
average confidence forecast. Have opted to maintain IFR CIGS
overnight into Tuesday morning with a trend upward to MVFR late
Tuesday morning into Tuesday afternoon. Quite plausible that low
cloudiness scatters out and we lose CIGS as early as late
tonight, so this portion of the forecast may need to significant
adjustments made in later TAF updates.

- Izzi

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until midnight CST tonight for ILZ003-
     ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-
     ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-
     ILZ104-ILZ105-ILZ106-ILZ107-ILZ108.

IN...Winter Weather Advisory from 4 PM CST /5 PM EST/ this
     afternoon to 3 AM CST /4 AM EST/ Tuesday for INZ001-
     INZ002-INZ010-INZ011-INZ019.

LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Dec 1, 3:23 AM CST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
323 AM CST Mon Dec 1 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-020930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
323 AM CST Mon Dec 1 2025 /423 AM EST Mon Dec 1 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Snow Risk.

DISCUSSION...

A period of accumulating snow is expected this afternoon into
tonight which may result in hazardous travel conditions for the
evening commute with impacts potentially lingering into the
Tuesday morning commute.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thursday...
  Limited Excessive Cold Risk.
Friday...
  Limited Excessive Cold Risk.
  Limited Snow Risk.
Saturday and Sunday...
  Limited Snow Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

LMZ740>745-020930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
323 AM CST Mon Dec 1 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday through Thursday...
  Hazardous conditions for small craft are likely.

Visit us at www.weather.gov/chicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter weather. Local standard time, as filed.

Winter Weather, Livingston

When
December 1, 12:00 PM CST to 11:00 PM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Winter Weather, Ford

When
December 1, 12:00 PM CST to 11:00 PM CST
Where
Ford forecast zone
Reported by
Trained Spotter
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

Winter Weather, La Salle

When
December 1, 12:00 PM CST to 11:00 PM CST
Where
La Salle forecast zone
Reported by
Trained Spotter
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Winter Weather, Lee

When
December 1, 12:00 PM CST to 11:00 PM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Winter Weather, Iroquois

When
December 1, 12:30 PM CST to 11:00 PM CST
Where
Iroquois forecast zone
Reported by
Trained Spotter
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

Winter Weather, Grundy

When
December 1, 12:30 PM CST to 11:00 PM CST
Where
Grundy forecast zone
Reported by
Trained Spotter
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Winter Weather, Kankakee

When
December 1, 12:30 PM CST to 11:30 PM CST
Where
Kankakee forecast zone
Reported by
Trained Spotter
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

Winter Weather, Southern Will County

When
December 1, 12:30 PM CST to 11:00 PM CST
Where
Southern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, Northern Will County

When
December 1, 12:30 PM CST to 11:00 PM CST
Where
Northern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, Eastern Will County

When
December 1, 12:30 PM CST to 11:30 PM CST
Where
Eastern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, Kendall

When
December 1, 12:30 PM CST to 11:00 PM CST
Where
Kendall forecast zone
Reported by
Trained Spotter
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Winter Weather, Kane

When
December 1, 1:00 PM CST to 11:00 PM CST
Where
Kane forecast zone
Reported by
Trained Spotter
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winter Weather, De Kalb

When
December 1, 1:00 PM CST to 11:00 PM CST
Where
De Kalb forecast zone
Reported by
Trained Spotter
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Winter Weather, Du Page

When
December 1, 1:30 PM CST to 11:30 PM CST
Where
Du Page forecast zone
Reported by
Trained Spotter
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Winter Weather, Southern Cook County

When
December 1, 2:00 PM CST to 11:30 PM CST
Where
Southern Cook County forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Weather, Central Cook County

When
December 1, 2:00 PM CST to 11:30 PM CST
Where
Central Cook County forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Weather, Northern Cook County

When
December 1, 2:00 PM CST to 11:30 PM CST
Where
Northern Cook County forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1301607, 1301620, 1301630, 1301716, 1301633, 1301649, 1301650, 1301653, 1301654, 1301656, 1301657, 1301712, 1301715, 1301659, 1301707, 1301708, 1301711.